Colorado, 2003

Heavy Snow in Colorado, February 21 to 22, 2003

February 21 to 22, 2003 · NWS PUB · 2 events in 2 counties and zones

An upper level weather disturbance brought heavy snow to the higher elevations of the Upper Arkansas River Basion. Six inches of snow was noted at the Monarch Ski Area in Chaffee county, while 7 inches of snow occurred at Leadville in Lake county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level weather disturbance brought heavy snow to the higher elevations of the Upper Arkansas River Basion. Six inches of snow was noted at the Monarch Ski Area in Chaffee county, while 7 inches of snow occurred at Leadville in Lake county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 21, 2:45 PM MST, 15 minutes earlier.

Area forecast discussion, Feb 21, 2:45 PM MST, 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
245 PM MST FRI FEB 21 2003

SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY)

MAIN PROBLEM IS SNOWFALL IN THE CENTRAL MOUNTAINS IN THE PERIOD.

CURRENTLY...LIGHT SNOW IS FALLING OVER THE COLLEGIATE RANGE AND
AROUND LEADVILLE.  A WEAK SHORTWAVE ALONG WITH A SURFACE FRONT
PRODUCED SOME LIGHT SHOWERS THIS MORNING ON THE PLAINS.  ANOTHER
BATCH OF LIGHT SHOWERS HAVE DEVELOPED OVER AND NEAR THE EASTERN
MOUNTAINS.

.TONIGHT...NORTHWEST FLOW ALOFT CONTINUES OVER THE REGION.  AIR
ALOFT IS CHILLY WITH 500MB TEMPS AROUND -26C WITH STEEP LAPSE
RATES.  I SEE NO REASON WHY THE PERIODS OF LIGHT SNOW OVER THE
COLLEGIATE RANGES AND LAKE COUNTY WOULD QUIT.  DYNAMICS ARE
NEUTRAL...BUT CONTINUED MOISTURE ADVECTION AND INSTABILITY WILL KEEP
THE SNOW SHOWERS GOING ALL NIGHT.  I UPPED THE POPS OVER THESE
REGIONS TO LIKELY AND I WILL PUT IN SOME SUB ADVISORY ACCUMULATIONS.
OVER THE EASTERN MOUNTAINS...CONVECTION WILL END BY SUNSET...AND I
WILL ADD SOME SMALL POPS FOR THE EARLY EVENING.   CURRENT MINS IN
THE GRIDS AGREE WITH WITH GUIDANCE...WHICH HAS A SMALL SPREAD.  I
WILL NOT ADJUST TEMPERATURES MUCH.

.SATURDAY...TROUGH WILL MOVE ACROSS THE REGION FROM NORTHWEST TO
SOUTHEAST.  300-500MB Q VECTORS SUGGEST SYNOPTIC SCALE LIFT OVER THE
REGION DURING MUCH OF THE DAY.  LAPSE RATES WHICH WILL FURTHER
ENHANCE THE PRECIPITATION.  THE MAIN CONCERN IS THE AMOUNT OF
MOISTURE.  THE ATMOSPHERE ALOFT IS RELATIVELY COLD WITH 700MB TEMPS
AROUND -8C AND 500MB TEMPS NEAR -28C.  I RAN THE SNOW MODEL AND GOT
AROUND 0.3 INCHES OF LIQUID IN THE COLLEGIATE RANGE AND LAKE COUNTY
REGION.  THE SNOW WILL TEND TO BE FLUFFY WITH THE COLD TEMPS ALOFT
AND CONVECTIVE NATURE.  GRAND JUNCTION HAS INDICATED THEY WILL ISSUE
AN ADVISORY FOR TOMORROW.  I WILL ALSO ISSUE AN ADVISORY FOR
TOMORROW FOR THE CENTRAL MOUNTAINS.  THE THREAT OF SNOW WILL BE
HIGHLIGHTED THIS EVENING FOR PEOPLE TRAVELING OVER THE WEEKEND.

I ADDED SCATTERED POPS TO THE REMAINING MOUNTAINS AND HIGH VALLEYS
AS THE INSTABILITY WILL CAUSE SOME SNOW SHOWERS...EVEN IN THE LESS
OROGRAPHICALLY FAVORED AREAS.  ANY ACCUMULATIONS WILL BE WELL BELOW
ADVISORY CRITERIA.  OVER THE PLAINS...CYCLOGENESIS OVER SOUTHEAST
COLORADO WILL KEEP THE REGION MOSTLY IN DOWNSLOPE.  THE MESOETA
SUGGESTS THERE MAY BE SOME SURFACE CONVERGENCE ON THE PLAINS...AS
SEEN BY AN INVERTED TROUGH...TO ALLOW A FEW SHOWERS.  I PUT IN 20
POPS FOR LATE IN THE AFTERNOON.  FOR MAX TEMPS...THE ETA GUIDANCE IS
MUCH WARMER THAN THE OTHER GUIDANCE.  THE ETA GUIDANCE MAY BE TOO
WARM...WHILE THE REMAINING GUIDANCE IS TOO COOL.  I WENT WITH
ROUGHLY HALF TO TWO THIRDS THE DIFFERENCE BETWEEN THE ETA AND OTHER
GUIDANCE.

LONG TERM DISCUSSION...(SAT NIGHT THROUGH FRI)

AMAZINGLY...MODELS DIFFERENCES BETWEEN THE 00Z AND 12Z RUNS ARE AT A
RELATIVE MINIMUM TODAY...THOUGH IM NOT SURE IF THIS IS REASSURING
OR DISCONCERTING. MAIN MESSAGE IS THAT INITIAL COLD SURGE SUNDAY
LOOKS FAIRLY SHALLOW AND MAY MIX OUT ALONG THE ERN MOUNTAINS BEFORE
SECONDARY SURGE SUNDAY NIGHT/EARLY MONDAY PUTS ALL OF THE EAST IN THE
COLD AIR. FARTHER OUT...00Z GFS MAINTAINS ITS AGREEMENT WITH MOST
OTHER MEDIUM RANGE MODELS DEPICTING A DEEP WRN U.S. TROUGH...THOUGH
ALL MODELS HAVE SHIFTED FEATURES SLIGHTLY NORTHWARD...WHICH ADDS IN
EVEN MORE UNCERTAINTY REGARDING TEMP AND PRECIP DETAILS. WX FOR TUE
THROUGH FRI WILL CERTAINLY BE UNSETTLED...THOUGH DETAILS WILL
LIKELY CHANGE FROM DAY TO DAY.

SAT NIGHT...INITIAL S/W TROUGH MOVES BY TO THE SOUTH WITH SURFACE LOW
QUICKLY SLIDING FROM SERN CO INTO OKLAHOMA. BEST FORCING FOR PRECIP
ON BOTH THE ETA AND GFS APPEARS TO BE NORTHEAST OF SRN CO...WITH
SFC THROUGH 700 MB WINDS TOO NWRLY FOR MUCH MORE THAN A FEW -SHSN
ACROSS THE ERN MTNS AND PLAINS. CURRENT GRIDS WITH LOW CHC POPS
LOOK OK.

SUN...COLDER AIR MOVES ACROSS CO WITH FAIRLY STRONG MID-LEVEL COLD
ADVECTION. ALL AREAS WILL CERTAINLY SEE COLDER MAX TEMPS...BUT
APPEARS REAL ARCTIC COLD WILL STILL BE LURKING JUST TO THE NORTH.
BOTH ETA AND GFS SWING WINDS AROUND TO THE S-SW OVER THE ERN
MOUNTAINS AND ADJACENT PLAINS BY AFTERNOON...AND BOTH SUGGEST
STRATUS DURING THE DAY MAY STAY NORTH OF THE PALMER DIVIDE. LAST
FEW MODEL RUNS HAVE HINTED AT THIS SO CONFIDENCE IS INCREASING A
LITTLE. WILL THUS CHANGE SUNDAY GRIDS TO WARM UP MAX TEMPS OVER THE
EAST (THOUGH STILL 15 DEGF COLDER THAN SAT). WILL ALSO DECREASE CLOUD
COVER AND ELIMINATE SNOW CHANCES FOR MOST AREAS DURING THE DAY.

SUN NIGHT/MON...REINFORCING ARCTIC SURGE DROPS SOUTHWARD ACROSS THE
PLAINS...WITH INCREASING ERLY UPSLOPE. SHOULD SEE CLOUDS COME BACK
QUICKLY SUN EVENING...WITH LIGHT PRECIP BREAKING OUT OVER THE ERN
MTNS AND PLAINS AS COLD AIR MASS DEEPENS. MON WILL BE CLOUDY/COLD
WITH OCCASIONAL LIGHT PRECIP...CURRENT GRIDS COVER THIS SCENARIO
WELL. DOUBT PRECIP WILL BE VERY HEAVY AS UPPER DYNAMICS ARE LACKING
AND UPSLOPE NEVER DEEPENS ABOVE 750 MB...THOUGH PERSISTENT LIGHT
SNOW WITH SOME ACCUMULATION IS POSSIBLE ALONG ERN MTN SLOPES.

TUE-FRI...NORTHWARD SHIFT OF WRN U.S. UPPER TROUGH AND MAIN
BAROCLINIC ZONE ON LATEST MODEL RUNS ADDS ANOTHER LAYER OF
UNCERTAINTY TO AN ALREADY FUZZY EXTENDED FORECAST. STILL APPEARS
HIGHER ELEVATIONS ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL SEE
A PROLONGED SNOW EVENT...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.
FARTHER EAST...QUESTIONS ARE HOW QUICKLY WILL LOW LEVEL COLD AIR
ERODE...AND WHERE WILL SFC CYCLOGENESIS TAKE PLACE OVER THE PLAINS
WED. THE GFS TAKEN AT FACE VALUE WOULD SUGGEST THE COLD AIR MASS
OVER THE EAST WILL ERODE QUICKLY TUE WITH DOWNSLOPE SWRLY FLOW
DEVELOPING. SFC LOW THEN SPINS UP OVER SERN CO WED...KEEPING BEST
LIFT JUST NORTH AND EAST OF SRN CO. AT THIS POINT...WONT CHANGE
CURRENT FCST GRIDS...WHICH FOLLOW THE COLDER/WETTER UKMET SOLUTION
FROM 24 HOURS AGO. WILL THUS KEEP PRECIP CHANCES LIMITED TO THE
MTNS ON TUE...SPREADING TO ALL AREAS WED/THU. FOR FRI...KEPT PRECIP
CHANCES GOING IN THE MTNS DUE TO CONTINUED PRESENCE OF UPPER TROUGH
OVER THE WRN U.S...WHILE PLAINS MAY DRY WITH WRLY FLOW. KEPT MAX
TEMPS BELOW MEX GUIDANCE FOR THE ENTIRE TUE-FRI PERIOD. --PETERSEN

.PUB...WINTER WEATHER ADVISORY SATURDAY FOR CENTRAL MOUNTAINS (ZONES
058>061).
Hazardous weather outlook, Feb 21, 6:50 AM MST, 8 hours 10 minutes before
COZ058>089-093>099-221400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A PROBABILITY FOR ACCUMULATING SNOW ON SATURDAY...MAINLY
FOR THE CENTRAL MOUNTAINS...AND AGAIN SUNDAY NIGHT AND MONDAY ACROSS
ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO. THERE COULD BE THE
POSSIBILITY OF ACCUMULATING SNOW FOR TUESDAY THROUGH THURSDAY IN THE
HIGH COUNTRY...AS WELL. THERE IS MUCH UNCERTAINTY ON ACTUAL SNOWFALL
TOTALS THIS FAR OUT...BUT AN UNSETTLED WEATHER PATTERN IS FORECAST
FOR THE WEEKEND INTO NEXT WEEK.

A MODIFIED ARCTIC AIR MASS IS STILL FORECAST TO MOVE INTO COLORADO
LATE SATURDAY NIGHT...AND REMAIN SUNDAY AND MONDAY.  HIGH
TEMPERATURES...ON SUNDAY AND MONDAY...WILL BE SOME 20 TO 30 DEGREES
COLDER THAN ON SATURDAY...MAINLY ALONG THE INTERSTATE 25 CORRIDOR
AND SOUTHEASTERN COLORADO PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB.

KC/METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft

When
February 21, 3:00 PM MST to February 22, 11:00 AM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft

When
February 21, 3:00 PM MST to February 22, 11:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342536, 5342537.